Possible pmr

I have been diagnosed with pmr for 3 days. I was given prednisone 20 mg originally a fortnight ago for my symptoms and it was miraculous. Then doc had cold feet and decided he wanted to be sure so he asked me to reduce the pills over 6 days, 3 X 5 for 3 days, 2 X 5 for 2 days and 1 X 5 for 1 day. That would prove whether it was pmr one way or the other. I was happy with this as they are strong drugs and I too wanted to be sure. During and after the reduction I felt quite ill and told the doctor I thought it must be pmr whereupon I was given a dose of 15 mg daily. However, the aches and pains and unwellness I have been feeling did not disappear as they had done the previous time. I am still feeling a bit rough and having bad backache. I wonder if it is pmr or whether it's perhaps statins causing this? Has anyone out there had a similar experience?

10 Replies

oldestnewest
  • The reduction doesn't "prove one way or the other" if the problem is PMR.

    It is possible that the 15mg simply isn't enough - that 5mg can make a massive difference. It is also quite common for it to be more difficult to get the symptoms under control if you allow a flare to happen.

    If you are on a statin it might be worth trying stopping them for a while to see what happens as they can cause similar pains. Have you also had your vit D level checked as that can also cause similar symptoms - although if pred worked the first time round that is less likely.

    Either way - a referral to a rheumatologist might be a good idea.

  • Thanks. I did wonder if it was the difference between 15 and 20. I have decided also to try coming off statins for a while. I normally feel so well - this situation is new to me. All my blood results are apparently very good, including the inflammation markers.

  • Up to 1 in 5 of patients with PMR have normal inflammatory markers so that doesn't mean a lot unfortunately!

    Will your doctor be reasonable about trying 20mg again do you think?

  • I can ask. I am to go back in 3 weeks. I felt so good after having the 20mg - it's just one doesn't know if it's coincidence.

  • Hi Carrot1,

    What symptoms did you have to make the GP initially think you had PMR? And why did he change his mind?

    You would have felt rough during the reduction, but that would have been steroid withdrawal most probably.

    If you really have PMR and the dose of 20mg worked, then maybe 15mg is not enough.

    I'm on statins and they have never affected my back, although I did have to try a couple of different ones because the others gave me pains in my leg.

    Suggest you stay at 15mg for a few days and see if things settle down, if they don't then you may have to speak to doctor again.

    Think if your doctor is not sure then perhaps he should refer you to a Rheumatologist.

    Hope things soon improve for you.

  • Hi DorsetLady

    I had the classic symptoms really - for a few weeks I felt very achy, had a headache on one side of head for 2 weeks, felt unwell and had reduced appetite. Having googled my symptoms I kept coming back to pmr although I didn't want it or the predisolone therapy. The doctor came to the same diagnosis. However, my regular doctor, having looked at the guidelines I'm guessing, decided it was not clear cut. I would just like to be sure that it is pmr and not some random virus. The pain in my lower back has been really debilitating recently and I would just like to feel normal without recourse to hard drugs. (I have other health issues, b12 deficiency, hypothyroidism and heart disease). Am healthy otherwise!!

  • The low back pain may be something separate but which is also often found alongside PMR - perhaps myofascial pain syndrome for example. It will respond a bit to oral pred at higher doses after a while but gets worse again at lower doses - and responds better to more targeted therapy such as manual techniques or steroids injections locally.

    There is no way to be certain it is PMR, there is no definitive test. It is a clinical diagnosis.

  • Diagnosed 5 weeks ago. 4 weeks of 15 mg... had a couple bad days pain wise during that time but have now learned from the page , I cant do as I did . Id had a flood in kitchen, only me so got it all cleaned up , suffered next day trying to get out of bed... Im on week 5 now and have doctor has cut me down to 12.50 for 3 weeks .. Still waiting on Rheumatologist appoint., Its been a miracle for me, gone from cant get up in mornings to pain free on rising... Have had bloods taken , think it something do do with blood sugars...they seem to be keeping eye on me...You will learn so much on here and get support...

  • Thanks kiltylyn for that. I would just like to be sure of diagnosis which is a bit of a conundrum. Today have been to beach with family but had constant back pain (didn't admit it). Didn't stop me swimming, however, with grandchildren. I can get out of bed okay - but just don't feel right. Head feels strange and as I said have low back pain. I just can't understand why I'm feeling the way I do lately. Prob need to talk to doc again but haven't got an appointment for a couple of weeks. All my symptoms seemed to fit the diagnosis at the time but I get the impression that once one starts to take steroids, all should be hunky dory. And that isn't the case.

  • It most certainly ISN'T the case! There should be a distinct improvement in the symptoms overall - but about 70% is what is looked for as reasonable. People are by no means totally back to normal - even if there are doctors who believe that to be the case. The stiffness may be 90% better during the day, the pain may only be perhaps 50% better. And until the pred starts to take effect 1 or 2 hours after taking it (for plain white uncoated pred) your pain and stiffness may still be there in the early morning if you are taking a single dose in the morning but are a person for whom the antiinflammatory effect of pred only lasts 18-20 hours. Some people find in that case that splitting their dose helps - everyone is different in that respect. There are some bits that are not directly to do with the PMR that can still cause back pain as well as other symptoms and they don't respond immediately to the pred - sometimes they will over weeks or months. But no - you won't find everything is hunky dory I'm afraid.

You may also like...